Adverse Events During Treatment of Drug-Resistant Tuberculosis: A Comparison Between Patients With or Without Human Immunodeficiency Virus Co-infection
- 283 Downloads
In settings such as Namibia with a high prevalence of human immunodeficiency virus (HIV) and drug-resistant (DR) tuberculosis (TB) co-infection, interactions and adverse events associated with second-line anti-TB and antiretroviral medicines pose a unique challenge in the treatment of both infections.
The main objective of this study was to compare the absolute risks and risk factors for commonly observed adverse events (occurring in >20 % of patients) during DR-TB treatment in HIV-infected and HIV-uninfected patients.
This was a retrospective cohort analysis of patients treated for DR-TB between January 2008 and February 2010 at the Kondja DR-TB ward in Walvis Bay, Namibia. Data were anonymously collected from patients’ treatment records, using a structured form. The data were then analyzed using descriptive statistics, while 2 × 2 contingency tables stratified by HIV status were employed to examine specific risk factor and adverse event relationships, using Epi Info 3.4.3 statistical software.
Eighteen adverse events were studied but, because of the small sample size of patients, only the four most frequent ones (occurring in >20 % of patients) were included in the risk factor analysis. The risk factors were a treatment period of <4 weeks; treatment with any highly active antiretroviral therapy (HAART) regimen; specific treatment with a zidovudine (AZT)-based HAART regimen, a cycloserine-based DR-TB regimen or an amikacin-based DR-TB regimen; female gender; baseline body weight ≤45 kg; and age 30 ≥years.
Of the 57 DR-TB patients who were included in the analysis, 31 (53 %) were co-infected with HIV. When stratified by HIV status, DR-TB patients had similar exposure to specific DR-TB medicines and comparable demographic and clinical characteristics, except for age, as HIV-infected patients were on average 6.5 years older than HIV-uninfected patients (P = 0.007). Of the 18 studied adverse events, tinnitus (40 %), joint pain (26 %), hearing loss (23 %) and nausea (21 %) were the four most commonly observed events. Only for abdominal pain was there a statistically significant difference in the risk of occurrence between HIV-infected patients and HIV-uninfected patients (26 versus 4 %, P = 0.02).
The risk ratios (RRs) for the association between treatment with a cycloserine-based DR-TB regimen and occurrence of joint pain did not differ much between HIV-infected and HIV-uninfected patients (RR 4.3 in HIV-infected patients, P = 0.03; RR 5 in HIV-uninfected patients, P = 0.08). Similarly, although some differences in the RRs were observed between the two HIV status groups, the differences were not statistically significant for tinnitus, hearing loss or nausea. In some instances, HIV status appeared to modify the effect of the association of some of the risk factors and adverse event occurrence, but the wide and overlapping confidence intervals were inconclusive.
Generally, the absolute risks and risk factors for adverse events were similar between HIV-infected and HIV-uninfected patients treated for DR-TB in our Namibian cohort of 57 patients. Although our findings of comparable adverse event risks between DR-TB and DR-TB/HIV co-infected patients are encouraging, they are inconclusive because of the low statistical power of our study. We recommend a prospective study with a larger sample size that would increase the power and therefore the confidence in the results.
KeywordsHuman Immunodeficiency Virus Hearing Loss Joint Pain Pyrazinamide Human Immunodeficiency Virus Status
The authors would like to thank H.G.M. Leufkens, P. Souverein, B. van Wyk, J. Rohde, F. Mavhunga, M. Malakia, A. Mengistu, J. Nwokike, D. Mabirizi, P. Dhliwayo, A. Stergachis, R. Laing and T. Rennie for their contributions to this study. Special thanks are due to B. Nemery and S. Gordon of the Pan African Thoracic Society Course in Methods for Epidemiologic, Clinical and Operational Research (PATS-MECOR) for their technical assistance in the interpretation of the study findings and for their advice on writing the manuscript. TB patient care and treatment is a Government- and donor-funded service freely provided by health facilities of the Ministry of Health and Social Services in Namibia.
Conflict of interest
E Sagwa, N Ruswa, JP Musasa and AK Mantel-Teeuwisse have no conflicts of interest that are directly relevant to the content of this manuscript. The Department of Pharmacoepidemiology and Clinical Pharmacology at Utrecht Institute for Pharmaceutical Sciences, which employs Aukje Mantel-Teeuwisse, has received unrestricted research funding from the Netherlands Organisation for Health Research and Development (ZonMW), the Dutch Health Care Insurance Board (CVZ), the Royal Dutch Pharmacists Association (KNMP), the private–public funded Top Institute Pharma (www.tipharma.nl, which includes co-funding from universities, government, and industry), the EU Innovative Medicines Initiative (IMI), the EU 7th Framework Program (FP7), the Dutch Medicines Evaluation Board and the Dutch Ministry of Health and Industry (including GlaxoSmithKline, Pfizer, and others).
Funding for this study was personally provided by Evans Sagwa, using his own resources as part of his research towards the Master of Public Health degree at the University of the Western Cape, Cape Town, South Africa.
Evans Sagwa conceived and designed the study; collected and analyzed the data; and drafted, finalized and submitted the manuscript. Nunurai Ruswa and Jean Paul Musasa reviewed the study protocol and manuscript. Aukje Mantel-Teeuwisse contributed to the interpretation of the study findings, provided guidance on writing of the manuscript and critically reviewed all drafts of the manuscript.
- 1.Ministry of Health and Social Services (MoHSS). National tuberculosis and leprosy programme: second medium term strategic plan for tuberculosis and leprosy, 2010–2015. Windhoek: MoHSS; 2010.Google Scholar
- 2.Ministry of Health and Social Services (MoHSS). 2011/12 estimates and projections of the impact of HIV and AIDS in Namibia. Windhoek: MoHSS; 2012.Google Scholar
- 3.Ministry of Health and Social Services. National tuberculosis and leprosy programme annual report: 2011–2012. MoHSS: Windhoek; 2012.Google Scholar
- 4.World Health Organization (WHO). Treatment of tuberculosis. 4th ed. WHO/HTM/TB/2009.420. Geneva: WHO; 2010.Google Scholar
- 5.Ministry of Health and Social Services (MoHSS). National guidelines for the management of tuberculosis. 2nd ed. Windhoek: MoHSS; 2006.Google Scholar
- 6.Nathanson E, Gupta R, Huamani P, et al. Adverse events in the treatment of multidrug-resistant tuberculosis: results from the DOTS-Plus initiative. Int J Tuberc Lung Dis. 2005;9:1027–33.Google Scholar
- 17.Shakya R, Rao BS, Shrestha B. Incidence of hepatotoxicity due to antitubercular medicines and assessment of risk factors. Ann Pharmacother. 2004 Jun;38(6):1074-9.Google Scholar
- 19.Nahar BL, Mosharrof Hossain AKM, Islam MM, et al. A comparative study on the adverse effects of two anti-tuberculosis drugs regimen in initial two-month treatment period. Bangladesh J Pharmacol. 2006;1:51–7.Google Scholar
- 22.Kishore PV, Subish P, Pradip O, et al. Pattern of adverse drug reactions experienced by tuberculosis patients in a tertiary care teaching hospital in western Nepal. Pak J Pharm Sci. 2008;21(1):51–6.Google Scholar
- 23.Gholami K, Kamali E, Hajiabdolbaghi M, et al. Evaluation of anti-tuberculosis induced adverse reactions in hospitalized patients. Pharm Pract. 2006;4(3):134–8.Google Scholar
- 25.Sagwa E. Prevalence and risk factors of adverse events during treatment of drug resistant tuberculosis in a setting of high human immunodeficiency virus co-infection in Namibia: 2009-10. Unpublished Master of Public Health Thesis, Cape Town, South Africa; University of the Western Cape, Feb 2012.Google Scholar
- 29.Duggal P, Sarkar M. Audiologic monitoring of multi-drug resistant tuberculosis patients on aminoglycoside treatment with long term follow-up. BMC Ear Nose Throat Disord. 2007;7:5. doi: 10.1186/1472-6815-7-5.